Okay so I have been taking oxycontin for at least 2 weeks, probabl y about 3. Before I started taking it, I heard all this bad stuff about it. For example, they said it was really addicting, and had bad side effects in the long run, blah blah blah. Well at first the doctor said to take 10mg 2-3 times a day...if that didnt seem to work take 20mg twice a day. I'm also taking 8mg of dilaudid 3-4 times a day. That has always worked really well for me, until recently it just wasn't enough. So the doctor decided to have me on oxycontin with the dliaudid for breakthrough pain. But I still have to take the dilaudid 3 times a day, sometimes 4. When I take the oxycontin I don't even feel any effects. With all the meds I've taken i have always been able to feel when it starts to kick in. But i don't get that with the oxy, it doesn't help the pain at all. Is this a pretty low dose? I'm 21 years old, 5'1'' and 97lbs. SO when I see my PM doctor in a few weeks I'll be telling her, and hopefully be switching to something different or up the dosage on the oxycontin. Does anyone have any advice otherwise? Did anyone else have this problem too? I thought this pain med was supposed to be a pretty potent pain med? I hope everyone else's pain is low, thanks in advance for the comments.
Hi Ash: First of all Oxycontin is a great pain med, but your doc has you on a nothing dose. Especially when you're use to taking 32 mg of Dilaudid a day. Your Oxy dose should be bumped to about 40 mg TID and have the Dilaudid for BT, 8 mg 2-3 times a day. There's no way Oxy will hold you for 12 hours, no matter what anyone says. You need three times a day dosing and your BT should only be used when absolutely necessary. You shouldn't have to take it all everyday. If you are, you base med is still too low.
The only bad experience I had on Oxycontin was my tolerance shot up pretty fast. I took it a little over a year, and I was at 160 TID with 30 mg Oxy IR for BT, when I switched to Duragesic patches.
Director is so right about your dose being way too low.and the fact that you are having to use your BT meds constantly,really prooves that out.you definitely need to be on a much higher dose of the oxy.the dosage you are now,well there realistically is no way that that dose can compete with the dilaudids effects on your pain.
When going onto ant la med,there is alot of adjusting that needs to be done.I saw my PM like every two weeks at the beginning while we were attempting to titrate up to a point where I actually felt at least some relief,that ended up being 60-60-60.i was able to maintain that dose despite definite increases in my pain(this when i started with the TENS)for over two years.up til I actually tore the meniscus in my RSD knee,then all hell broke loose.but the thing is,it will take some adjusting before you will be at least somewhat stabilized on a particular does.
the big thing here is when your BT meds are actually much stronger than your LA med dose,it just ain't gonna work real well ya know?i would really sit down with your PM and discuss the need for some more adjusting with the oxy so you are not having to be using your BT meds as part of your actual daily dosing schedule.BT meds are just that, BT meds.
when you mentioned that you didn't feel the oxy 'kick in" was that pain wise or something like you feel when you take the dilaudid,an actual kind of a rush into your brain,and change in mentation?The wonderful thing about the oxy is in most cases,you do not really 'feel" it kick in like you do with the short acting ones.I only know it has actually kicked in when I feel that first relief in my c spine pain,this is where I always feel any sort of relief first,probably because it isn't that same freakish type of pain I get with the RSD and the central pain syndrome.the oxy,for me seems to work much better on my more mechanical and structural pain processes than any of the other crap I have.
at any rate,have that chat with your doc and hopefully he will know just what you are talking about and go up with the oxy til you actually feel the relief from that and not the dilaudid.good luck,just try and be patient as this titration process can take some time,but once you finally get there,things will feel more in control than they do now.good luck,Marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
I know for me,oxycotin has given me my life back[somewhat anyways]. The director and feelbad hit it on the nail,you are on a low dose,since you have a tolerance to opiut. When i was first on meds. my first doc. had me on o.c. 40mg 2x a day,and oxycodone 15 mg for b.t up to 5x a day,and the members on this forum told me the same,"if your taking more b.t med. than your long acting med. [the base med.] is to low. I didn't know nothing about anything when i first came here[about 3 yrs ago] Peaple on this board explained things to me were i knew what the heck they were talking about.
Hello, I am wondering whether Oxycontin would be better for me. I am getting quite an education on the differences between all the pain meds through this board (thank you!). I am on Percocet, 7.5/325 about 4 or 5 a day. It never completely takes the pain away but takes the edge off. I just started going to a PM, who is prescribing the Perc and also trying me on various nerve pain meds (amitryptiline, Cymbalta, nortryptiline) -- but I'm having side effects with all of them so I'm not sure if I'll be able to stay on any of them.
From what I've read here, Oxycontin is a long-acting med while oxycodone is not? When I take the Perc, I feel a nice buzz for a bit but the pain is still there, just not quite as bad. Or maybe I don't care because I'm buzzed. I also have Hep-C and I'm concerned about the Tylenol in the Perc. For my situation, do you think the Oxycontin would be better? Is the addiction any worse with Oxycontin than Percocet? From all the negative things I've heard about Oxycontin (addiction and abuse), I'm afraid to even ask the doctor for it -- will he think I'm an addict? (I'm 56)
I would think that the short acting med like Percocet would have a higher potential for abuse because of the "highs and lows". The Oxycontin is a long acting form of Oxycodone w/out the Tylenol, and it's a smoother release over 8-12 hours.
IMO, if you have an addictive type personality.. it won't matter if its a short acting or a long acting med, you will find some way to abuse the medicine.
I don't think it would hurt to ask your doctor about a med without tylenol since you have hep c. You could just ask if you could get the Oxycodone without the tylenol because you're scared about it w/ the hep c... and he might decide to put you on the Long Acting form of oxycodone, Oxycontin, or might prescribe another short acting form of oxycodone without the tylenol. What are they called... Oxycodone IR or something similar?